Maryland, 2004Tornadoes and Flash Flooding in Maryland, June 14, 2004
June 14, 2004 · NWS LWX · 10 events in 5 counties and zones
A strong cluster of thunderstorms moved across Northeast Maryland on the evening of the 14th. The storms downed trees and power lines, spawned a couple of weak tornadoes, and produced some very heavy rainfall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cluster of thunderstorms moved across Northeast Maryland on the evening of the 14th. The storms downed trees and power lines, spawned a couple of weak tornadoes, and produced some very heavy rainfall. The downed trees and power lines lead to power outages for over 5000 customers. Storm surveys by NWS personnel confirmed two weak tornadoes, one in Frederick County and another in Harford County. The damage was confined uprooted and topped trees. Flash flooding was also an issue with these storms. The Department of Natural Resources State Forestry and Park service reported problems in Cunningham Falls State Park, Frederick County. Four to five inches of rain caused ditches to overflow, the Park's lakes to fill with debris, and the bridge on Catoctin Hollow Road to washout. Rocks State Park, Harford County, also reported water damage. Roads in Darlington, Pylesville, Norrisville, and Whiteford were closed due to water covering the roadways. Water rescues saved the lives of a 7 year old Frederick County and a Harford County couple. The child fell into a creek and was swept through a gully and drain pipe before the Fire and Rescue team saved him. The couple's jeep was stranded in high water and they had to be lifted out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 1:30 PM EST, 3 hours earlier.
Area forecast discussion, Jun 14, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON JUN 14 2004
.SHORT TERM(TONIGHT AND TUESDAY)...
ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE SW PORTION OF THE
FORECAST AREA. EXPECT ACTIVITY TO CONTINUE TO INCREASE THROUGH THE
LATE AFTERNOON AND EVENING HOURS. LITTLE IN THE WAY OF A FOCUSING
MECHANISM FOR STORMS SO SCATTERED STORMS EXPECTED WITH A FEW PULSERS
IN AREAS THAT CLEARED OUT EARLY. ACTIVITY WILL TAPER OFF AFTER
SUNSET. WILL KEEP SLIGHT CHANCE POPS OVERNIGHT...BUT FEEL MOST OF
THE OVERNIGHT ACTIVITY WILL BE ALONG THE NORTHERN FRINGE OR JUST
NORTH OF THE FORECAST AREA. WEAK FRONTAL BOUNDARY WILL APPROACH ON
TUESDAY. BY THE END OF THE DAY THE BOUNDARY SHOULD BE DRAPED ACROSS
THE NORTHWEST ZONES. STEERING WINDS ON TUESDAY ARE VERY LIGHT...SO
SOME AREAS MAY GET HEAVY RAINFALL DUE TO THE SLOW MOVING STORMS.
&&
.AVIATION...AFTERNOON CONVECTION SHOULD BEGIN TO FIRE...WITH ALL
TAFS IN A TEMPO FOR IFR VIS MAINLY 21-01. AS TS ACTIVITY DIES DOWN
THIS EVENING...EXPECT POCKETS OF FOG WITH AREAS OF IFR/MVFR VIS
AFTER 02-04Z. FOG FORECASTED TO BURN OFF BY 12Z UNDER MOSTLY SUNNY
SKIES...FOLLOWED BY VFR CONDITIONS TILL 18Z.
&&
.LONG TERM...
CDFNT STALLS OUT OVR OR JUST N OF CWFA...PROVIDING FOCUSING
MECHANISM FOR DIURNALLY DRIVEN TSRA. PLENTY OF MSTR AVBL W/ SW FLOW
H8-5. PWAT CLOSE TO 2 INCHES...SO FLOOD THEAT EXISTS IF ECHOES DVLP
AND TRAIN. H6-4 FLOW NOT ALL THAT STELLAR EITHER...GNLY LESS THAN 15
KT WED. H8 TEMPS 17C WED-THU...NOT FAR FM CRRNT VALUES. SO...DEGREE
OF CLDCVR WL DETERMINE MAXT AND CNVCTV POTL. XPCT PTCLDY SKIES TO
BEGIN DAY /THO PATCHY FOG IN HIGH DEWPTS MAY RSLT IN SOME
MOCLDY-FOGGY SPOTS/...THEN AN INCREASE AS CU DVLP/GROW BY AFTN.
OVRALL...ENUF CLDS SHUD BE ARND SO THAT DONT SEE TEMPS GETTING MUCH
HIER WED-THU THAN THEY WL TMRW. WL AIM TWD SCT POPS EACH DAY...
PLACING A LTL EMPHASIS ON THE AFTN-EVE PDS DUE TO INSTAB PRSNT. SFC
WV MVG ALONG BNDRY MAY DIP FRNT A LTL FRTHR TO THE S. WL WAIT TO SEE
HOW FUTURE RUNS HNDL THIS.
&&
.XTNDD...THE MODELS HAVE SOME DIFFERING IDEAS AND WHERE THE FRONT
WILL BE. THE MODELS WASH ANOTHER WEAK COLD FRONT OUT ON FRIDAY WITH
A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. THE MODELS HAVE A
GOOD SIZE UPPER LOW ACROSS CENTRAL/EASTERN CANADA WITH IT SAGGING A
BIT SOUTHWARD INTO THE NORTHEAST U.S. (FRIDAY THROUGH SUNDAY) WITH
ANOTHER COLD FRONT PROGGED ACROSS THE REGION SATURDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
SHORT TERM...CPW
AVIATION...GRAF
LONGER TERM...HTS/ND
Hazardous weather outlook, Jun 14, 10:45 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT MON JUN 14 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141602-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
408 AM EDT MON JUN 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
HAIL. STAY ALERT FOR POSSIBLE WATCHES AND WARNINGS THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS MAY BECOME STRONG TO SEVERE EARLY THIS WEEK.
THIS AREA IS OUTLOOKED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jun 14, 4:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT MON JUN 14 2004
MDZ003-004-142301-
FREDERICK MD-WASHINGTON MD-
507 PM EDT MON JUN 14 2004
VERY HEAVY RAINS AFFECTING EASTERN WASHINGTON COUNTY. AT 5:05
PM...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINS OVER
SMITHBURG. RADAR HAS ESTIMATED AROUND AN INCH AND A HALF OF RAIN IN
THE LAST HOUR. ANOTHER HALF TO AN INCH PER HOUR WILL BE POSSIBLE
THROUGH 7:00 PM. . PEOPLE SHOULD REMAIN ALERT IN CASE FLASH FLOOD
WARNINGS ARE ISSUED.
ROSA
Event by event
5 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.
Flash Flood, Frederick
- When
- June 14, 4:30 PM EST to 8:37 PM EST
- Where
- Frederick County, Thurmont
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Flash flooding reported in the town of Thurmont. Several roads were closed and culvertsover flowed.
Flash Flood, Washington
- When
- June 14, 4:44 PM EST to 7:44 PM EST
- Where
- Washington County, Smithsburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Three houses flooded on Wolfsville Road in Smithsburg. Debris and came down the mountain and blocked many nearby roads.
Thunderstorm Wind, Frederick
- When
- June 14, 5:15 PM EST
- Where
- Frederick County, 3 mi SW of Creagerstown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.550, -77.400
Numerous trees were uprooted or topped.
Tornado, Frederick
- When
- June 14, 5:18 PM EST to 5:28 PM EST
- Where
- Frederick County, 1 mi N of Woodsboro
- Rating
- F1
- Path length
- 4.2 mi
- Path width
- 150 yd
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.550, -77.317
A weak tornado touched down just north of Woodsboro along Route 194. The tornado trackedsoutheast for about 4 miles and dissipated 1 mile northwest of Libertytown. Damage was confinedto uprooted and topped trees. Peak winds were estimated at 75 mph.
Thunderstorm Wind, Carroll
- When
- June 14, 5:30 PM EST
- Where
- Carroll County, Westminster
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.583, -77.000
Trees down in Westminister.
Thunderstorm Wind, Frederick
- When
- June 14, 6:10 PM EST
- Where
- Frederick County, Thurmont
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.617, -77.417
Trees down on Blake Mill Road.
Thunderstorm Wind, Harford
- When
- June 14, 6:45 PM EST
- Where
- Harford County, Scarboro
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.633, -76.283
Numerous trees and power lines downed in northeast Harford County.
Thunderstorm Wind, Baltimore
- When
- June 14, 6:45 PM EST
- Where
- Baltimore County, Cockeysville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.483, -76.650
Trees down in Central Baltimore County.
Tornado, Harford
- When
- June 14, 6:55 PM EST to 6:59 PM EST
- Where
- Harford County, 1 mi NE of Churchville
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 75 yd
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.567, -76.250
A weak tornado touched down just northeast of Churchville, near the entrance of the Rolling Green Subdivision. The tornado tracked east. It uprooted and topped a few trees before lifting one mile east of Glenville Road. Peak winds were estimated at 60 mph.
Flash Flood, Harford
- When
- June 14, 7:15 PM EST to 10:15 PM EST
- Where
- Harford County, Jarrettsville
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Several bridges washed out in Northern Harford County, and many streams were out of their banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, June 14, 2004$547,000 · 61 kt wind · 29 events
- Flash Flood and Hail in Kansas, June 14 to 15, 2004$1.4 million · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 14, 2004$1.3 million · 1 in hail · 3 events
- Flash Flood and Flood in Ohio, June 14 to 15, 2004$1.2 million · 2 events
- Damaging Winds in Pennsylvania, June 14, 2004$800,000 · 65 kt wind · 2 events
- Flooding in Ohio, June 14 to 15, 2004$200,000 · 2 events
- Lightning Strike in New York, June 14, 2004$200,000 · 1 event
- Hail and Damaging Winds in Kansas, June 14 to 15, 2004$100,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Michigan, June 14, 2004$90,000 · 1 in hail · 7 events
- Flood in Pennsylvania, June 14, 2004$100,000 · 1 event
- Flood in Virginia, June 14, 2004$100,000 · 1 event
- Hail in Kansas, June 14, 2004$72,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406451, 5406396, 5406399, 5406398, 5406397, 5406448, 5406450, 5406452, 5406453, 5406449.